West Virginia, 2019

Flash Flooding and Damaging Winds in West Virginia, July 11, 2019

July 11, 2019 · NWS RLX · 4 events in 1 county or zone

A cold front and upper level trough moved through the middle Ohio River Valley on the 11th. This led to showers and thunderstorms during the afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A cold front and upper level trough moved through the middle Ohio River Valley on the 11th. This led to showers and thunderstorms during the afternoon and evening. Some of the storms produced damaging winds and flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 8:39 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Jul 11, 8:39 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
939 AM EDT Thu Jul 11 2019

.SYNOPSIS...
Cold front moves through on later today with strong storms.
Another high pressure builds for the beginning of the weekend.
Unsettled weather returns next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 940 AM Thursday...

Performed a refresh on PoPs this morning to better correlate
with radar and satellite trends. Do expect to be somewhat
chasing PoPs today, as synoptic forcing lends to scattered
convection along subtle mesoscale waves in the uncapped
environment. At this hour, a broken prefrontal wave crosses the
64/79 corridors with another wave forming behind it over
southern Ohio. Will have to carefully monitor these storm
clusters as they intensify this afternoon, and as they modify
the environment the eventual cold front enters this evening.

As of 530 AM Thursday...

A cold front will approach from the west tonight. Ahead of the
front, expect an increase in clouds and showers mainly across
the southern half of the area this morning. Shower and storm
activity could intensity this afternoon aided by afternoon heat
and CAPE and some deep layered shear. In fact, there is a slight
risk for severe thunderstorms over portions of southeast OH and
northern half of WV through this evening. The main threat will
be damaging winds. PWATs around 2.25 inches suggest heavy
downpours could result in very heavy instantaneous pcpn rates
leading to flash flooding.

The actual cold front arrives along the OH River by 06Z tonight,
to promote additional showers or storms over the area. The front
moves east late tonight, exiting the eastern mountains by early
Friday morning.

&&

.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 215 AM Thursday...

Gradual drying trend taking hold in the short term period. Could
still be a stray shower or storm on Friday, mainly across the
higher terrain during peak heating hours. Otherwise, high
pressure will gradually take hold, keeping the region dry
through the remainder of the extended period. There is a small
possibility for a stray shower or storm across far southwest VA
on Saturday as moisture streams northward from tropical low, but
overall area should remain dry.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 215 AM Thursday...

Showers and storms will increase in coverage again particularly
across the north at the start of the period as a frontal
boundary sags south towards the area. Period gradually becomes
more active by early to mid next week, as tropical low remnants
move north into the area. There is still however lots of
uncertainty with this and discrepancy between models concerning
the path and timing.

&&

.AVIATION /14Z THURSDAY THROUGH MONDAY/...
As of 650 AM Thursday...

Showers and storms ahead of an approaching cold front have
already developed across southeast OH, spreading east into
portions of WV. This activity is slow moving. Thus, is causing
periods of IFR along their path. By 2 pm, an increase in showers
and storm activity is expected due to afternoon heating, ample
surface based CAPE and limited deep layered shear.

PWATs will increase to 2.25 inches, which could result in very
heavy downpours with each storm. The front will arrive to
the OH River by 00Z Friday, and continue to produce shower
activity through 12Z Friday.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...

FORECAST CONFIDENCE: Medium.

ALTERNATE SCENARIOS: May not have restrictions at CRW tonight.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       12   13   14   15   16   17   18   19   20   21   22   23
EDT 1HRLY       08   09   10   11   12   13   14   15   16   17   18   19
CRW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
HTS CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
BKW CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H
EKN CONSISTENCY  L    H    H    H    H    H    H    H    H    H    H    H
PKB CONSISTENCY  L    M    H    H    H    H    H    H    H    H    H    H
CKB CONSISTENCY  H    H    H    H    H    H    H    H    H    H    H    H

AFTER 12Z FRIDAY...
No widespread IFR conditions expected.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.

&&

SYNOPSIS...ARJ/SL
NEAR TERM...ARJ/MC
SHORT TERM...SL
LONG TERM...SL
AVIATION...ARJ
Hazardous weather outlook, Jul 11, 11:39 AM EST, 51 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Charleston WV
1239 PM EDT Thu Jul 11 2019

VAZ003-004-WVZ024>026-033-034-515>520-121645-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
1239 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for southwest Virginia, and
portions of southeast West Virginia and southern West Virginia.

.DAY ONE...This Afternoon and Tonight.

An isolated strong to severe thunderstorm may occur this afternoon
and early evening. Damaging winds are the primary strong storm risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

WVZ030>032-039-040-521>526-121645-
Lewis-Harrison-Taylor-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Pocahontas-Southeast Pocahontas-
Northwest Randolph-Southeast Randolph-
1239 PM EDT Thu Jul 11 2019

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for portions of central West
Virginia, northeast West Virginia and northern West Virginia.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Flash Flood Watch.

There is also a slight risk for severe thunderstorms today. Damaging
winds are the primary risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>029-
121645-
Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington-
Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Wayne-Cabell-Mason-
Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha-Roane-Wirt-
Calhoun-Ritchie-Doddridge-Clay-Braxton-Gilmer-
1239 PM EDT Thu Jul 11 2019

This Hazardous Weather Outlook is for northeast Kentucky, southeast
Ohio, and portions of central West Virginia, northern West
Virginia, southern West Virginia and western West Virginia.

.DAY ONE...This Afternoon and Tonight.

There is a slight risk for severe thunderstorms today. Damaging
winds are the primary risk.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.

In the hours before

Special weather statement, Jul 11, 9:49 AM EST, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Charleston WV
1049 AM EDT Thu Jul 11 2019

OHZ075-076-083>087-WVZ007>009-014-111545-
Washington-Jackson-Athens-Meigs-Gallia-Lawrence-Vinton-Jackson-Mason-
Wood-Putnam-
1049 AM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT MEIGS...SOUTHWESTERN
WASHINGTON...GALLIA...SOUTHERN JACKSON...SOUTHEASTERN ATHENS...
SOUTHEASTERN VINTON...NORTHERN LAWRENCE...MASON...NORTH CENTRAL
PUTNAM...NORTHWESTERN JACKSON AND WEST CENTRAL WOOD COUNTIES...

At 1047 AM EDT, strong thunderstorms were clustered near Oak Hill,
moving east at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Jackson, Point Pleasant, Gallipolis, Pomeroy, Oak Hill, Rio Grande,
Racine, Coolville, Rutland, Forked Run State Park, Ravenswood, New
Haven, Mason, Tuppers Plains, Gallia, Vernon, Waterloo, Middleport,
Chester and Syracuse.

Torrential rainfall is also occurring with up to an inch in an hour,
with these storms. This rain may cause localized flooding. Do not
drive your vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3868 8276 3868 8271 3875 8270 3875 8266
      3885 8265 3886 8276 3892 8276 3903 8273
      3931 8169 3865 8182 3863 8276
TIME...MOT...LOC 1447Z 268DEG 33KT 3885 8248

21
Special weather statement, Jul 11, 10:34 AM EST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
1134 AM EDT Thu Jul 11 2019

OHZ076-WVZ009>011-017-019-111600-
Washington-Ritchie-Wirt-Wood-Pleasants-Tyler-
1134 AM EDT Thu Jul 11 2019

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL WASHINGTON...
PLEASANTS...NORTHWESTERN RITCHIE...NORTH CENTRAL WIRT...WESTERN TYLER
AND WOOD COUNTIES...

At 1132 AM EDT, strong thunderstorms were clustered near Parkersburg,
moving east at 40 mph.

Locations impacted include...
Parkersburg, Marietta, Belpre, Harrisville, St. Marys, Vienna,
Williamstown, Belmont, Washington, Mineralwells, North Bend State
Park, Lubeck, Boaz, Newport, Matamoras, North Hills, Ellenboro,
Cairo, Friendly and Maxwell.

This includes the following highways...
 Interstate 77 in West Virginia between mile markers 165 and 186.
 Interstate 77 in Ohio between mile markers 1 and 4.
 Route 50 in West Virginia between mile markers 1 and 37.

Torrential rainfall, up to an inch an hour, is also occurring with
these storms. This may cause localized flooding. Do not drive your
vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3957 8104 3954 8104 3955 8102 3954 8102
      3911 8107 3911 8173 3936 8168 3958 8116
TIME...MOT...LOC 1532Z 262DEG 34KT 3927 8146

21
Special weather statement, Jul 11, 10:39 AM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Charleston WV
1139 AM EDT Thu Jul 11 2019

KYZ102-103-105-111645-
Boyd-Carter-Lawrence-
1139 AM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN BOYD...NORTHWESTERN
LAWRENCE AND CARTER COUNTIES...

At 1137 AM EDT, a strong thunderstorm was located over Rodburn, or
over Morehead, moving east at 20 mph.

Locations impacted include...
Grayson, Olive Hill, Grayson Lake State Park, Webbville, Denton,
Rush, Grahn, Soldier, Globe, Willard, Hitchins and Houckville.

This includes Interstate 64 in Kentucky between mile markers 149 and
177, and between mile markers 179 and 182.

Torrential rainfall is also occurring with this storm, with up to an
inch or more in an hour.  This may cause localized flooding. Do not
drive your vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3833 8327 3835 8323 3836 8312 3837 8276
      3811 8275 3811 8290 3812 8289 3817 8292
      3817 8298 3820 8301 3820 8304 3818 8305
      3823 8309 3827 8317 3823 8322 3819 8323
      3819 8326 3821 8330 3832 8334
TIME...MOT...LOC 1537Z 266DEG 19KT 3821 8340

21
Special weather statement, Jul 11, 11:00 AM EST, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
1200 PM EDT Thu Jul 11 2019

OHZ076-WVZ009>011-019-020-111645-
Washington-Doddridge-Ritchie-Wood-Pleasants-Tyler-
1200 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL WASHINGTON...
PLEASANTS...RITCHIE...WESTERN DODDRIDGE...SOUTHERN TYLER AND EAST
CENTRAL WOOD COUNTIES...

At 1158 AM EDT, a strong thunderstorm was located near North Bend
State Park, or 7 miles northwest of Harrisville, moving east at 30
mph.

Locations impacted include...
Harrisville, St. Marys, Pennsboro, Belmont, West Union, North Bend
State Park, Newport, Ellenboro, Cairo, Pullman, Alma, Maxwell,
Schultz, Mountain, Lima, Hebron, Pike, Berea, Highland and Greenwood.

This includes Route 50 in West Virginia between mile markers 19 and
56.

Torrential rainfall is also occurring with this storm, with up to an
inch of rain in a short period of time. This may cause localized
flooding. Do not drive your vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3948 8071 3911 8074 3917 8132 3918 8130
      3918 8131 3917 8134 3917 8137 3939 8135
TIME...MOT...LOC 1558Z 267DEG 27KT 3929 8113

21
Special weather statement, Jul 11, 11:34 AM EST, 56 minutes before
Special Weather Statement
National Weather Service Charleston WV
1234 PM EDT Thu Jul 11 2019

WVZ009-017>019-029-111715-
Calhoun-Ritchie-Wirt-Wood-Gilmer-
1234 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN CALHOUN...SOUTHERN
RITCHIE...NORTHWESTERN GILMER...CENTRAL WIRT AND EAST CENTRAL WOOD
COUNTIES...

At 1232 PM EDT, a strong thunderstorm was located 7 miles northeast
of Elizabeth, moving east at 20 mph.

Locations impacted include...
Glenville, Elizabeth, Sand Fork, Auburn, Cherry, Smithville, Baldwin,
Walker, Stouts Mills, Troy, Palestine, Newberne, Freeport,
Greencastle, Coxs Mills, Big Springs, Brohard, Tanner, Macfarlan and
Burnt House.

Torrential rainfall is also occurring with this storm, with up to an
inch in a short period of time. This may cause localized flooding.
Do not drive your vehicle through flooded roadways.

In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.

LAT...LON 3910 8073 3902 8072 3888 8073 3900 8143
      3919 8140
TIME...MOT...LOC 1632Z 281DEG 15KT 3912 8129

21
Special weather statement, Jul 11, 12:22 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Charleston WV
122 PM EDT Thu Jul 11 2019

WVZ013>015-111800-
Kanawha-Lincoln-Putnam-
122 PM EDT Thu Jul 11 2019

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL KANAWHA...SOUTHERN
PUTNAM AND NORTHEASTERN LINCOLN COUNTIES...

At 122 PM EDT, a strong thunderstorm was located over Tornado, or
near Nitro, moving east at 40 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Charleston, Nitro, Jefferson, South Charleston, St. Albans, Dunbar,
Hurricane, Chesapeake, Marmet, Belle, Cedar Grove, Poca, East Bank,
Glasgow, Pratt, Cross Lanes, Pinch, Alum Creek, Institute and
Tornado.

This includes the following highways...
 Interstate 79 between mile markers 1 and 7.
 Interstate 77 in West Virginia between mile markers 96 and 109.
 Interstate 64 in West Virginia between mile markers 35 and 57.
 West Virginia Turnpike between mile markers 88 and 95.
 Route 119 between mile markers 67 and 80.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3830 8205 3847 8201 3843 8127 3826 8123
      3819 8131
TIME...MOT...LOC 1722Z 276DEG 37KT 3836 8187

RG

The radar

The Charleston,WV radar (KRLX), 118 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 2 thunderstorm wind. Local standard time, as filed.

Flash Flood, Ritchie

When
July 11, 12:30 PM EST to 1:00 PM EST
Where
Ritchie County, 1.55 mi N of Five Forks to 1.91 mi SSW of Five Forks
Cause
Heavy Rain
Property damage
$500
Reported by
Emergency Manager
Coordinates
39.202, -80.975

Star Fork flooded, closing a section of Chevaux-De-Frise Road.

Thunderstorm Wind, Ritchie

When
July 11, 7:25 PM EST
Where
Ritchie County, 0.69 mi N of Harrisville
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.210, -81.050

Several trees were blown down around town.

Thunderstorm Wind, Ritchie

When
July 11, 7:30 PM EST
Where
Ritchie County, 0.53 mi W of Pennsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
911 Call Center
Coordinates
39.280, -80.980

Several trees were blown down around town.

Flash Flood, Ritchie

When
July 11, 8:28 PM EST to 9:30 PM EST
Where
Ritchie County, 1.44 mi NNW of Harrisville to 0.76 mi W of Harrisville
Cause
Heavy Rain
Property damage
$5,000
Reported by
911 Call Center
Coordinates
39.220, -81.059

Minor flooding occurred in Harrisville. One apartment building had minor water damage to the first floor.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2019Every state in 2019This day in weather historyWarnings in West Virginia, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839571, 839560, 839561, 839574.